Alert archive / Oregon / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Boise, ID

May 14, 2011Harney County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at May 14, 2011, 12:07 PM PDT for Harney County, Oregon. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2011, 12:07 PM PDT (19:07 UTC)
Expired
May 14, 2011, 1:00 PM PDT
In force
53 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

County Harney County, OR

The radar

The Boise radar (KCBX), 226 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:39 AM PDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 14, 8:39 AM PDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
939 AM MDT SAT MAY 14 2011

.DISCUSSION...SUBSIDENCE BEHIND THE WEAK SHORT WAVE THAT WAS
MOVING NORTH THROUGH THE NRN HALF OF THE CWA THIS MORNING WILL
RESULT IN MOSTLY SUNNY SKIES IN THE SOUTH TODAY...ENHANCING
INSTABILITY AND SETTING THE STAGE FOR AN AFTERNOON/EVENING OF
STRONG TO SEVERE THUNDERSTORMS. SPC HAS MUCH OF OUR AREA IN
SLIGHT RISK AND WE AGREE WITH THEIR ASSESSMENT. AT THIS TIME...IT
APPEARS THAT STORMS WILL GET GOING IN THE EARLY AFTERNOON OVER SRN
PORTIONS OF THE CWA AND SPREAD NORTHWARD AS THE AFTERNOON WEARS
ON. THE WEAK SHORT WAVE REFERENCED IN THE FIRST SENTENCE WILL KEEP
THE NRN PORTION OF THE CWA CLOUDY AND WILL LIKELY MOVE OUT OF OUR
AREA BEFORE IT IS ABLE TO ENHANCE THUNDERSTORMS IN OUR NORTH.
THEREFORE...WE DO NOT EXPECT THE STRONGER STORMS TO MOVE INTO THE
NORTH UNTIL LATE THIS AFTERNOON AND THIS EVENING. OVERNIGHT A
STRONG COLD FRONT WILL MOVE IN FROM SW TO NE...AN UNUSUAL MOTION
CAUSED BY THE LARGE UPPER LOW OFF THE COAST. THIS FRONT WILL BE
THE FOCUS OF ADDITIONAL THUNDERSTORMS THAT WILL CONTINUE WELL PAST
MIDNIGHT...WHICH IS ALSO UNUSUAL. AS MENTIONED IN THE PREVIOUS
DISCUSSION...HIGH TEMPS ON SUNDAY WILL BE 15 TO 25 DEGREES COOLER
THAN TODAY AND PRECIP BEHIND THE FRONT WILL BE WIDESPREAD ACROSS
THE CWA. UPDATE OUT SHORTLY WITH MINOR CHANGES TO POPS AND QPF FOR
THIS AFTERNOON AND THIS EVENING. ALSO EXTENDED THUNDER OVER THE
ENTIRE CWA FOR THIS AFTERNOON AND EVENING. GRIDS MENTION SMALL
HAIL AND GUSTY WINDS...BUT WE DO EXPECT A HANDFUL OF STORMS TO
HAVE LARGE HAIL...ONE INCH OR LARGER IN DIAMETER...AND DAMAGING
WINDS...50 KTS OR STRONGER. FLOODING IS ALSO A POTENTIAL PROBLEM
DUE TO THE ALREADY HIGH LEVELS IN CREEKS...STREAMS...AND RIVERS.
IT WILL NOT TAKE MUCH PRECIPITATION TO RESULT IN QUICK RISES DUE
TO THE REMAINING RIPE SNOW PACK. IN THIS USAGE...RIPE MEANS THE
SNOW IS ALREADY NEAR 32 DEGREES AND WILL MELT EASILY AND
QUICKLY...ADDING TO THE RUNOFF FROM STORMS. STORM MOTION WILL BE
TO THE NNW AT ABOUT 15 MPH...AND THIS WILL BE FAST ENOUGH AVOID
PROBLEMS IN THE LOWER ELEVATIONS FOR THE MOST PART. SIGNIFICANT
ISSUES WILL DEVELOP IF STORMS GET ANCHORED TO THE TOPOGRAPHY OR
TRAIN OVER THE SAME LOCATION.

&&

.AVIATION...MOSTLY VFR...WITH THUNDERSTORMS DEVELOPING ACROSS MOST
OF SOUTHEAST OREGON AND SOUTHWEST IDAHO. SMALL HAIL AND WIND GUSTS
TO 45 MPH NEAR STORMS...WITH ISOLATED STRONGER STORMS. THIS EVENING
SHOWERS AND THUNDERSTORMS ORGANIZE ALONG A NORTH-SOUTH BAND NEAR
COLD FRONT. COLD FRONT NEAR KBNO AT 00Z...KBKE AT 06Z...KBOI TO KMYL
AT 09Z...AND KTWF BY 18Z SUNDAY. MODERATE SOUTH WINDS ALOFT.

&&

.PREV DISCUSSION...
SHORT TERM...BIG CHANGES THIS WEEKEND AS STRONG COLD FRONT COMES
THROUGH FROM WEST TO EAST TONIGHT AND SUNDAY MORNING WITH DRASTIC
COOLING.  MAX TEMPS TODAY WILL BE AS WARM AS FRIDAY/S TEMPS.
MAXS SUNDAY WILL BE 15 TO 25 DEGREES COLDER...POSSIBLY THE
LARGEST ONE DAY TEMPERATURE DROP THIS YEAR.  PRE-FRONTAL AIR MASS
WILL BECOME QUITE UNSTABLE THIS AFTERNOON IN PART DUE TO INCREASING
LAPSE RATE FROM AFTERNOON WARMING...AND IN PART DUE TO LOW LEVEL
MOISTURE FROM FRIDAY NIGHT/S SHOWERS AND THUNDERSTORMS.  IN
ADDITION TO DESTABILIZATION...INCREASING JET STREAM WINDS WILL ADD
DYNAMIC LIFT.  CONVECTIVE THREAT WILL BE MAXIMIZED IN OUR NRN ZONES
THIS AFTERNOON AND EVENING.  THUNDERSTORMS THERE MAY BECOME STRONG
WITH GUSTY WINDS...HEAVY RAIN...AND HAIL.  LATER TONIGHT THE COLD
FRONT WILL COME IN WITH MORE LIFTING AND MORE SHOWERS AND
THUNDERSTORMS WILL ADVANCE EAST ACROSS THE CWA...BUT NOT AS STRONG
DUE TO NIGHTTIME COOLING.  ON SUNDAY THE FRONT WILL EXIT OUR IDAHO
ZONES AND MUCH COOLER AIR MASS WILL COME IN.  ASSOCIATED COLD UPPER
TROUGH WILL AGAIN STEEPEN LAPSE RATES IN OREGON ZONES AND
THUNDERSTORMS MAY AGAIN FORM THERE SUNDAY AFTERNOON.  POST-FRONTAL
WEST WINDS WILL BE GUSTY SUNDAY BUT SHOULD STAY BELOW ADVISORY
CRITERIA.  ALL AREA RIVERS ARE STILL WITHIN THEIR BANKS...ALTHOUGH
BRUNEAU WILL RISE TO BANKFULL TUESDAY AND BOISE RIVER AT GLENWOOD
WILL REMAIN NEAR BANKFULL.

A SPECIAL WEATHER STATEMENT WITH MORE INFORMATION ABOUT THE MAJOR
WEATHER CHANGE WILL BE ISSUED SHORTLY AFTER THIS FORECAST PACKAGE.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...MODELS IN GOOD AGREEMENT
WITH THE WEATHER PATTERN THROUGH THE WEEK.  PREVIOUS RUNS HAD
DIFFERING SOLUTIONS WITH THE TIMING OF THE CURRENT TROUGH EXITING
THE REGION AND A WEAK RIDGE BUILDING OVER THE AREA LATE IN THE WEEK
BUT LATEST RUNS ARE NOW SIMILAR WITH THE TIMING.  COLD UPPER LEVEL
TROUGH WILL BE ALONG THE WEST COAST ON MONDAY.  THIS TROUGH WILL
WEAKEN AND SPLIT AS IT MOVES SLOWLY TO THE EAST.  THIS WILL KEEP
COOL TEMPERATURES OVER THE REGION ALONG WITH CHANCE POPS.  BEST
CHANCE FOR PRECIPITATION WILL BE SUNDAY NIGHT AND MONDAY WITH LIKELY
POPS OVER THE HIGHER TERRAIN.  THURSDAY UPPER LEVEL RIDGE WILL BEGIN
TO BUILD OVER THE AREA FOR DRY CONDITIONS OVER SOUTHERN ZONES BUT A
LEAST SLIGHT CHANCE POPS OVER HIGHER TERRAIN OF IDAHO DUE TO WRAP-
AROUND MOISTURE WITH THE EXITING LOW.  RIDGE WILL BE SHORT LIVED AS
ANOTHER PACIFIC UPPER LEVEL TROUGH SWINGS INTO THE PACIFIC
NORTHWEST.  THERE ARE SOME TIMING DIFFERENCES ON HOW QUICKLY THIS
SYSTEM WILL SPREAD PRECIPITATION OVER THE REGION SO WILL KEEP POPS
NEAR CLIMATOLOGY.  TEMPERATURES FOR MONDAY THROUGH WEDNESDAY WILL BE
8 TO 10 DEGREES BELOW NORMAL WITH TEMPERATURES A FEW DEGREES BELOW
NORMAL ON THURSDAY.  TEMPERATURES WILL BE NEAR NORMAL FOR FRIDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...SP
AVIATION.....TB
PREV SHORT TERM...LC
PREV LONG TERM....JA
Hazardous weather outlook, May 14, 4:40 AM PDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
540 AM MDT SAT MAY 14 2011

IDZ011>016-028>030-033-ORZ061>064-151145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
540 AM MDT SAT MAY 14 2011 /440 AM PDT SAT MAY 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EVENING THUNDERSTORMS. STRONGER STORMS COULD HAVE
WIND GUSTS TO 50 MPH...HEAVY RAIN...AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS SUNDAY. STRONGER STORMS COULD HAVE WIND
GUSTS TO 50 MPH...HEAVY RAIN...AND HAIL. WINDY AND MUCH COOLER
SUNDAY THROUGH THURSDAY WITH OCCASIONAL SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH
ESTABLISHED PROCEDURES.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:15 PM PDTSpecial Weather StatementBOIWashington30 min
May 14, 11:14 AM PDTFlash Flood WatchBOIAdams, Boise, Camas, Elmore, Gem, Owyhee and 2 more28 hr
May 14, 11:37 AM PDTRiver Flood WarningBOIOwyhee7 days
May 14, 12:57 PM PDTSevere Thunderstorm WarningBOIHarney63 min
May 14, 1:55 PM PDTSevere Thunderstorm WarningBOIHarney35 min
May 14, 1:59 PM PDTSevere Thunderstorm WarningBOIHarney61 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.